Virasoro Constraints and Topological Recursion for Grothendieck’s Dessin Counting

Abstract

We compute the number of coverings of \({\mathbb{C}P^1 {\setminus} \{0, 1, {\infty}\}}\) with a given monodromy type over \({\infty}\) and given numbers of preimages of 0 and 1. We show that the generating function for these numbers enjoys several remarkable integrability properties: it obeys the Virasoro constraints, an evolution equation, the KP (Kadomtsev–Petviashvili) hierarchy and satisfies a topological recursion in the sense of Eynard–Orantin.

This is a preview of subscription content, log in to check access.

References

  1. 1

    Adrianov N.: An analog of the Harer–Zagier formula for unicellular bicolored maps. Funct. Anal. Appl. 31(3), 1–9 (1997)

    MathSciNet  Article  MATH  Google Scholar 

  2. 2

    Alexandrov, A., Mironov, A., Morozov, A., Natanzon, S.: On KP-integrable Hurwitz functions. (2014). arXiv:1405.1395

  3. 3

    Ambjørn, J., Chekhov, L.: The matrix model for dessins d’enfants. (2014). arXiv:1404.4240

  4. 4

    Belyi G.: On galois extensions of a maximal cyclotomic field. Math. USSR Izv. 14(2), 247–256 (1980)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5

    Carrell, S.R., Chapuy, G.: Simple recurrence formulas to count maps on orientable surfaces. (2014). arXiv:1402.6300

  6. 6

    Dumitrescu O., Mulase M., Safnuk B., Sorkin A.: The spectral curve of the Eynard-Orantin recursion via the Laplace transform. Contemp. Math. 593, 263–315 (2013)

    MathSciNet  Article  Google Scholar 

  7. 7

    Ekedahl T., Lando S., Shapiro M., Vainshtein A.: Hurwitz numbers and intersections on moduli spaces of curves. Invent. Math. 146, 297–327 (2001)

    MathSciNet  ADS  Article  MATH  Google Scholar 

  8. 8

    Eynard B., Mulase M., Safnuk B.: The Laplace transform of the cut-and-join equation and the Bouchard-Mariño conjecture on Hurwitz numbers. Publ. Res. Inst. Math. Sci. 47, 629–670 (2011)

    MathSciNet  Article  Google Scholar 

  9. 9

    Eynard B., Orantin N.: Invariants of algebraic curves and topological expansion. Commun. Number Theory Phys. 1, 347–452 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  10. 10

    Eynard B., Orantin N.: Topological recursion in enumerative geometry and random matrices. J. Phys. A. 42, 293001 (2009)

    MathSciNet  Article  Google Scholar 

  11. 11

    Goulden I.P., Jackson D.M.: Transitive factorisations into transpositions and holomorphic mappings on the sphere. Proc. Am. Math. Soc. 125, 51–60 (1997)

    MathSciNet  Article  Google Scholar 

  12. 12

    Goulden I.P., Jackson D.M.: The KP hierarchy, branched covers, and triangulations. Adv. Math. 219, 932–951 (2008)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13

    Grothendieck, A.: Esquisse d’un programme. In: Lochak, P., Schneps, L. (eds.) Geometric galois action, pp. 5–48. Cambridge University Press (1997)

  14. 14

    Harer J., Zagier D.: The Euler characteristic of the moduli space of curves. Invent. Math. 85(3), 457–485 (1986)

    MathSciNet  ADS  Article  MATH  Google Scholar 

  15. 15

    Jackson D.M.: Counting cycles in permutations by group characters, with an application to a topological problem. Trans. Am. Math. Soc. 299, 785–801 (1987)

    Article  MATH  Google Scholar 

  16. 16

    Kazarian M.: KP hierarchy for Hodge integrals. Adv. Math. 221, 1–21 (2009)

    MathSciNet  Article  Google Scholar 

  17. 17

    Kazarian M., Lando S.: An algebro-geometric proof of Witten’s conjecture. J. Am. Math. Soc. 20, 1079–1089 (2007)

    MathSciNet  Article  Google Scholar 

  18. 18

    Lando, S.K., Zvonkin, A.K.: Graphs on surfaces and their applications. Encyclopaedia of mathematical sciences, vol. 141. Springer-Verlag, Berlin (2004)

  19. 19

    Miwa, T., Jimbo, M., Date, E.: Solitons: differential equations, symmetries and infinite-dimensional algebras. Cambridge Tracts in Mathematics, vol. 135. Cambridge University Press, Cambridge (2000)

  20. 20

    Mulase, M., Sułkowski, P.: Spectral curves and the Schroedinger equations for the Eynard–Orantin recursion. (2012). arXiv:1210.3006

  21. 21

    Mumford, D.: Towards enumerative geometry on the moduli space of curves. In: Artin, M., Tate, J. (eds.) Arithmetics and geometry, vol. 2, pp. 271–328. Birkhäuser (1983)

  22. 22

    Norbury, P.: Cell decompositions of moduli space, lattice points and Hurwitz problems. In: Farkas, G., Morrison, I. (eds.) Handbook of Moduli, Vol. III, Advanced lectures in mathematics, vol. 26, pp. 39–74. International Press (2013)

  23. 23

    Okounkov A.: Toda equations for Hurwitz numbers. Math. Res. Lett. 7, 447–453 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  24. 24

    Tutte W.T.: A census of slicings. Can. J. Math. 14, 708–722 (1963)

    MathSciNet  Article  Google Scholar 

  25. 25

    Walsh T.R.S., Lehman A.B.: Counting rooted maps by genus. I. J. Comb. Theory B. 13, 192–218 (1972)

    MathSciNet  Article  MATH  Google Scholar 

  26. 26

    Zograf, P.: Enumeration of Grothendieck’s dessins and KP hirerarchy. Int. Math. Res. Notices (2015, to appear). arXiv:1312.2538

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Peter Zograf.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Kazarian, M., Zograf, P. Virasoro Constraints and Topological Recursion for Grothendieck’s Dessin Counting. Lett Math Phys 105, 1057–1084 (2015). https://doi.org/10.1007/s11005-015-0771-0

Download citation

Mathematics Subject Classification

  • 37K10
  • 05C30

Keywords

  • Grothendieck’s “dessins d’enfants”
  • ribbon graphs
  • Virasoro constraints
  • topological recursion